Thunderstorm Wind, Wayne
- When
- June 5, 3:45 PM CST
- Where
- Wayne County, 8 mi NW of Johnsonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.602, -88.635
A trained spotter estimated a wind gust to 60 mph.
Numerous clusters of thunderstorms developed in southern Illinois along an outflow boundary from earlier storms, and ahead of a cold front over central Illinois. Strong solar heating contributed to a very unstable atmosphere, with mixed-layer capes from 3000 to 3500.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous clusters of thunderstorms developed in southern Illinois along an outflow boundary from earlier storms, and ahead of a cold front over central Illinois. Strong solar heating contributed to a very unstable atmosphere, with mixed-layer capes from 3000 to 3500. Weak wind shear limited storm organization, but strong buoyancy supported intense storms capable of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 5, 12:54 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 154 PM CDT Wed Jun 5 2019 .SHORT TERM...(Tonight through Friday night) Issued at 1252 PM CDT Wed Jun 5 2019 Monitoring northern reaches of the FA for best convective chances this pm, as energy spills down out of IA/nrn IL, and upstream convection takes shape. Already showing MUCAPES of 3-4K J/KG for this to move in/feed upon, but sounding data still indicates maybe some minor capping inversions to erode still further south/in its path. CAMs all more or less develop a line of convection across northern-central ptns of IL/IN this pm, then sag that line southward toward us by the end of the afternoon, and on thru our area during the evening/into the overnight. Have upped pops accordingly, and messaged for updated risk enhancement in our far north...with damaging winds (30%) the primary hazard, but large hail (15%) not ruled out. Presumably the trend will be diminishing overnight, but we'll see what's ongoing at that time, as by then they may be fed enough to continue at least into/thru the early evening hours with their strength. After tonight, the upper Low currently over the southwest U.S., will have drifted into the southern Plains, and will be soon entering the Mississippi river valley. Its presence will agitate our warm/humid airmass, with basically a persistent, albeit off/on, chance of showers and storms daily, thru the remainder of the short term forecast. While isolated (pulse) strong to severe storms cannot be ruled out, this transition to a more tropically sourced system means our primary hazard will be heavy rain/flooding. .LONG TERM...(Saturday through Wednesday) Issued at 148 PM CDT Wed Jun 5 2019 Still eyeing heavy rainfall potential for the weekend with PWAT values remaining around 2.0-2.2 inches across the region through the Sunday. The trend seems to be to take the meandering cut off low a little farther south than what was being depicted earlier in the week, which puts the region in a little lighter total precip regime. Rain/showers and thunderstorms will remain possible, but coverage looks to be a bit lower, and may be more diurnally driven on the northern half of the vertically stacked low pressure system. Storm motion vectors will still be rather slow with weak ambient flow, so localized heavy rainfall and flooding remains plausible. Monday an upper trough/jet max approaches from the west, nudges our cut off low to the southeast and aids in pushing a front through late Sunday night/Monday morning. This front will likely lead to an increase in rain/thunder coverage initially, then be followed by a much drier and somewhat cooler airmass. This should set the stage for a pleasant few days with reduced relative humidity (dewpoints in the 50s) and seasonable highs in the lower 80s vicinity amid mostly sunny skies. The trough axis is progged to pass through on Wednesday but a lack of column moisture, for now, looks to preclude significant precip chances. && .AVIATION... Issued at 1252 PM CDT Wed Jun 5 2019 Few clouds and southwest winds around 10 knots with some gusts AOA 20 knots can be expected at all TAF sites this afternoon. Introduced VCTS at 00Z at all sites with VCTS or VCSH thereafter. Some temporary reduced visibilities in thunderstorms/showers is included in the NE (KMVN, KEVV and KOWB) for this evening. Gradient winds will decrease by this evening although locally gusty winds near thunderstorms can be expected. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DH LONG TERM...JGG AVIATION...RLS
Hazardous Weather Outlook National Weather Service Paducah KY 1139 AM CDT Wed Jun 5 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1139 AM CDT Wed Jun 5 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be igniting late this afternoon, especially along and north of Interstate 64. These storms will have the potential to be strong to severe, with damaging winds the primary hazard. Large hail is also possible in a severe storm. Lightning and heavy rain will be possible with any storms. Refer to river flood warnings and statements for the latest on area river flooding. Major flooding continues along the Mississippi River from Chester south to Cape Girardeau and Thebes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to numerous thunderstorms with heavy rain will be possible Thursday through the upcoming weekend. This could lead to some localized flash flooding concerns. Refer to river flood warnings and statements for the latest on area river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon or evening.
Special Weather Statement
National Weather Service Paducah KY
411 PM CDT Wed Jun 5 2019
ILZ078-052145-
Wabash IL-
411 PM CDT Wed Jun 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WABASH COUNTY UNTIL
445 PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 9 miles north of Mount Carmel, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mount Carmel, Lancaster and Allendale.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Illinois.
LAT...LON 3857 8765 3856 8765 3855 8767 3851 8765
3850 8766 3851 8767 3848 8772 3848 8774
3846 8776 3845 8775 3843 8781 3857 8792
TIME...MOT...LOC 2111Z 288DEG 18KT 3856 8781
07Special Weather Statement National Weather Service Paducah KY 429 PM CDT Wed Jun 5 2019 ILZ076-052200- Wayne IL- 429 PM CDT Wed Jun 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL 500 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near Xenia, or 10 miles southwest of Flora, moving southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cisne and Johnsonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Illinois. LAT...LON 3860 8838 3845 8839 3848 8870 3861 8870 TIME...MOT...LOC 2129Z 292DEG 22KT 3855 8859 07
The Evansville,IN radar (KVWX), 88 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter estimated a wind gust to 60 mph.
Approximately 30 trees were downed just southeast of the community of Golden Gate on County Road 650N. Additional damage in that same vicinity included part of a shed roof and an outdoor plastic playhouse. The path length of the microburst was one-third of a mile, and the width was 400 yards. Peak winds were estimated near 85 mph based on drone footage of the damage.
A tractor-trailer rig was blown over west-southwest of Grayville on Interstate 64. In the same vicinity, a large electric transmission line and double power poles were blown down onto a roadway. Multiple large trees were blown down along Highway 1 between Crossville and Grayville. Numerous power lines were down in and around Crossville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822292, 822287, 822289, 822291.